What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 19, 3:27 PM EST, 5 minutes earlier.
Area forecast discussion, Aug 19, 3:27 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service New York NY
427 PM EDT Mon Aug 19 2019
.SYNOPSIS...
A cold front will slowly move and weaken as it moves across the
area this evening. High pressure builds briefly across Tuesday
with a wave of low pressure developing late Tuesday and
approaching Tuesday night. A warm front will move north of the area
Wednesday. A cold then slowly approaches Wednesday night and
moves through Thursday night. High pressure builds Friday and
remains into the beginning of next week.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Heat advisory remains in effect through 8 pm for much of the
region with heat indices expected to reach 95 to 100 degrees in
these areas. The exception is Eastern Suffolk County on Long
Island where heat indices will generally be in the lower 90s.
Thunderstorms will continue to develop across the area through
late this evening as a cold front moves slowly east across the
region through early this evening. The front is expected to
weaken as it crosses Long Island, eventually moving south of
Long Island overnight. Some of these thunderstorms are capable
of producing gusty winds and heavy rain.
Storms should diminish late tonight with the loss of synoptic
forcing and instability. High pressure builds across the area
from the north late tonight and into Tuesday.
Temperatures tonight will be in the upper 60s to lower 70s.
There is a moderate risk of rip currents at ocean beaches
today.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
High pressure builds across the area with a northerly surface
flow allowing dew points to be lower and temperatures to be a
few degrees cooler than today. Overall, a little less hot and
humid with heat indices reaching a max in upper 80s to near 90.
Showers and thunderstorms return Tuesday evening as a wave of
low pressure approaches and moves across the area. High
temperature Tuesday will be in the upper 80s to near 90 with
night time lows in the low to mid 70s.
There is a low risk of rip currents at ocean beaches for
Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A longwave upper trough across eastern Canada will be slowly digging
into the upper midwest and northeastern states Wednesday into
Friday, with the eastward progression slowed by a ridge remaining in
the western Atlantic. Vort maxes will be rotating through the upper
trough. Meanwhile, at the mid and low levels, the area remains on
the western periphery of the Bermuda high.
A slightly cooler and drier airmass will be in place early
Wednesday, then warm advection sets up early and a warm front is
expected to push through the region. There is some uncertainty as to
the timing and areal extent of precipitation Wednesday and will
depend on the energy rotating through the upper trough. The area
will destabilize by the afternoon and shear and lapse rates will
support the possibility of stronger storms. With the area currently
in a marginal risk for Wednesday have added heavy rainfall and gusty
winds in the afternoon and into the early evening. With the airmass
as warm as Monday decided to lean toward the much warmer GFS
guidance and even raised temperatures for Wednesday highs. Heat
indices will therefore once again peak into the mid 90s.
With the slower progression of the upper low and cold front, there
will be chances of precipitation remaining into Thursday.
The front may even stall for a time Thursday, before pushing through
Thursday night as ridging does build to the west, and the cooler and
drier airmass moves the front through the area.
Canadian high pressure builds for Friday through the beginning of
next week with a much drier airmass.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A cold front approaches today and moves through tonight.
Mainly VFR this afternoon. Sct Showers and thunderstorms
are expected with the most likely timing between 20-24z for the
NYC terminals. Will cover this threat with TEMPO groups. Any
thunderstorms may lower flight categories to MVFR or even IFR
for brief period.
Winds mostly SW to S under 12 kt. Gusts in/near TSTMs
potentially exceed 35 kt.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments:Chance that TSTMs do not move through or
nearby, and that timing of any TSTMs could be off by an hour or
two.
KLGA TAF Comments: Chance that TSTMs do not move through or
nearby, and that timing of any TSTMs could be off by an hour or
two.
KEWR TAF Comments: Chance that TSTMs do not move through or
nearby, and that timing of any TSTMs could be off by an hour or
two.
KTEB TAF Comments: Chance that TSTMs do not move through or
nearby, and that timing of any TSTMs could be off by an hour or
two.
KHPN TAF Comments: Chance that TSTMs do not move through or
nearby, and that timing of any TSTMs could be off by an hour or
two.
KISP TAF Comments: Chance that TSTMs do not move through or
nearby, and that timing of any TSTMs could be off by an hour or
two.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday-Thursday...Mainly VFR, but sub-VFR possible in showers or
thunderstorms.
.Thursday night-Saturday...VFR.
&&
.MARINE...
Conditions are expected to remain below SCA criteria for the
waters through Tuesday with sub small craft conditions expected
Tuesday night.
An increasing south to southwest flow Wednesday into Wednesday night
ahead of an approaching cold front will allow for ocean seas to
build to SCA levels by late Wednesday night into Thursday. The cold
front will pass through the waters Thursday night, with winds
shifting to the northwest. Ocean seas will then subside below SCA
levels by Friday morning. Winds across the forecast waters are
expected to remain below SCA levels Wednesday through Friday.
Then Friday night through Sunday winds and seas will remain below
SCA as high pressure builds into the region.
&&
.HYDROLOGY...
Thunderstorms through this evening could result in minor urban
flooding. Otherwise, no hydrologic impacts are expected at this
time through the remainder of the forecast period.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ005>012.
NY...Heat Advisory until 8 PM EDT this evening for NYZ067>075-078-
080-176>179.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ002-004-006-
103>108.
MARINE...None.
&&Hazardous weather outlook, Aug 19, 3:03 AM EST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
403 AM EDT Mon Aug 19 2019
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078-080-176>179-200815-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Southwestern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
403 AM EDT Mon Aug 19 2019
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ079-081-200815-
Northeastern Suffolk-Southeastern Suffolk-
403 AM EDT Mon Aug 19 2019
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ330-335-338-340-345-350-353-355-200815-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
403 AM EDT Mon Aug 19 2019
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 19, 11:53 AM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1253 PM EDT MON AUG 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM FLASH FLOOD UNION CITY 40.77N 74.03W
08/18/2019 HUDSON NJ SOCIAL MEDIA
1 FOOT OF FLOWING WATER SEEN IN VIDEO. WATER FLOWING
INTO BUILDING.
&&
JPLocal storm report, Aug 19, 11:54 AM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1254 PM EDT MON AUG 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL LYNDHURST 40.80N 74.11W
08/18/2019 E1.00 INCH BERGEN NJ PUBLIC
0528 PM TSTM WND DMG RIDGEFIELD 40.83N 74.02W
08/18/2019 BERGEN NJ DEPT OF HIGHWAYS
TREE DOWN ON NJ3 SERVICE ROAD. TIME ESTIMATED FROM
RADAR.
0631 PM FLASH FLOOD UNION CITY 40.77N 74.03W
08/18/2019 HUDSON NJ SOCIAL MEDIA
1 FOOT OF FLOWING WATER SEEN IN VIDEO. WATER FLOWING
INTO BUILDING.
&&
JPSpecial weather statement, Aug 19, 1:39 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service New York NY
239 PM EDT Mon Aug 19 2019
NJZ002-103-NYZ067-069-191930-
Western Bergen-Western Passaic-Rockland-Orange-
239 PM EDT Mon Aug 19 2019
...A STRONG THUNDERSTORM WILL AFFECT PASSAIC...NORTHWESTERN BERGEN...
SOUTHEASTERN ORANGE AND ROCKLAND COUNTIES...
At 239 PM EDT, a strong thunderstorm was located near Hamburg, or
near West Milford, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
West Milford, Monsey, Ramsey, Ringwood, Suffern, Sloatsburg,
Bloomingdale, Greenwood Lake, Upper Greenwood Lake, Spring Valley,
Oakland, Wanaque, Waldwick, Airmont and Upper Saddle River.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4106 7450 4107 7449 4109 7450 4120 7437
4124 7443 4131 7408 4106 7404 4107 7406
4104 7407 4101 7407 4102 7440 4103 7442
4102 7443 4104 7443 4105 7445 4105 7448
4104 7449 4104 7450
TIME...MOT...LOC 1839Z 266DEG 21KT 4112 7452
JCSpecial weather statement, Aug 19, 2:14 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service New York NY
314 PM EDT Mon Aug 19 2019
NYZ067-069-192000-
Rockland-Orange-
314 PM EDT Mon Aug 19 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ORANGE AND ROCKLAND
COUNTIES...
At 314 PM EDT, a strong thunderstorm was located near Greenwood Lake,
or near Warwick, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Monroe, Warwick, Chester, Greenwood Lake, Pomona, Florida, Harriman,
Kiryas Joel, Woodbury, Wesley Hills, New Hempstead, Tuxedo Park,
Highland Mills and Central Valley.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4121 7437 4135 7438 4139 7406 4114 7405
TIME...MOT...LOC 1914Z 270DEG 13KT 4127 7428
FEB
Special weather statement, Aug 19, 3:03 PM EST, 29 minutes before
Special Weather Statement
National Weather Service New York NY
403 PM EDT Mon Aug 19 2019
CTZ009-NYZ071-073-177-192045-
Southern Fairfield-Bronx-Southern Westchester-Northern Nassau-
403 PM EDT Mon Aug 19 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD...SOUTH
CENTRAL WESTCHESTER...BRONX AND NORTHERN NASSAU COUNTIES...
At 402 PM EDT, a strong thunderstorm was located over Scarsdale, or
near New Rochelle, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Stamford, New Rochelle, White Plains, Port Chester, Glen Cove,
Syosset, Rye, Oyster Bay, Greenwich, Harrison, Darien, Scarsdale,
Woodbury, Bayville and Bronxville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4085 7373 4086 7375 4087 7378 4088 7387
4103 7385 4106 7379 4105 7337 4099 7356
4100 7359 4089 7374 4088 7374 4086 7366
4092 7364 4093 7351 4090 7347 4080 7345
4081 7348
TIME...MOT...LOC 2002Z 278DEG 18KT 4096 7376
FEBSpecial weather statement, Aug 19, 3:17 PM EST, 15 minutes before
Special Weather Statement
National Weather Service New York NY
417 PM EDT Mon Aug 19 2019
CTZ005-006-009-010-NYZ070-192100-
Northern Fairfield-Southern Fairfield-Northern New Haven-Southern New
Haven-Northern Westchester-
417 PM EDT Mon Aug 19 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FAIRFIELD...
SOUTHWESTERN NEW HAVEN AND CENTRAL WESTCHESTER COUNTIES...
At 416 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Monroe to near Mount Kisco. Movement was
southeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Bridgeport, New Haven, Stamford, Norwalk, Milford, Shelton, New
Canaan, Newtown, Fairfield, Greenwich, Stratford, Trumbull, Westport,
Ridgefield and Darien.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4125 7290 4125 7292 4124 7294 4120 7304
4120 7305 4119 7308 4111 7329 4112 7330
4109 7334 4104 7349 4116 7379 4143 7313
TIME...MOT...LOC 2016Z 248DEG 23KT 4137 7317 4114 7373
FEB